Purchase this article with an account.
Iris Deitch Harel, Eyal Raskin, Zohar Habot-Wilner, Ronit Friling, Michal Kramer; Uveitis induced by biologic agents used in cancer therapy. Invest. Ophthalmol. Vis. Sci. 2018;59(9):4311.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report cases of uveitis induced by biologic therapy given for the treatment of cancer.
A retrospective analysis of uveitis in cancer patients treated with Vemurafenib, Nivolumab or Osimertinib between 2011-2016. Medical records were reviewed for demographic data, clinical presentation, and disease course.
Included were 5 patients (age range 14-81 years, all were females) treated with Vemurafenib (n=3), Nivolumab (n=1) or Osimertinib (n=1). Oncologic diagnosis included metastatic thyroid carcinoma, pleomorphic xanthoastrocytoma, metastatic melanoma, metastatic breast cancer, and adenocarcinoma of the lung. Ocular manifestations appeared 3-82 weeks after the biologic treatment initiation, and were bilateral in 3 patients and unilateral in 2 patients. The most common presentation was anterior uveitis (4 patients, 7 eyes). One patient was diagnosed with an intermediate uveitis (1 eye). All cases presented with a sudden onset (8 eyes). Mean duration of uveitis was 31 weeks (range 10 - 150 weeks). Treatment included topical steroids (4 patients), and a single intravitreal steroid injection in one eye of one patient.
Uveitis may rarely be induced by biologic therapy used in cancer therapy. Both oncologists and ophthalmologists should be aware of this potential side effect. After exclusion of infection, early detection and treatment can prevent permanent complications and save the patient’s vision.
This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.
This PDF is available to Subscribers Only